Last Modified: March 22, 2012
I am worried about taking hormone pills to help with menopause symptoms. Do they cause cancer?
Gloria DiLullo, MSN, CRNP, OncoLink Content Specialist, responds:
Hormone replacement therapy (HRT) was commonly prescribed for menopausal women to reduce hot flashes, vaginal dryness, and risk of bone fractures and heart disease. In July 2002, a large study found that HRT was doing more harm than good and changed physicians' practice almost overnight. The Women's Health Initiative (WHI) found that taking HRT (estrogen combined with progestin) resulted in an increased risk of breast cancer, heart disease, stroke, and blood clots. While there was the benefit of reduction in bone fractures related to osteoporosis and fewer colorectal cancer cases, the risks far outweighed these benefits. Around the same time, the HERS study found that taking HRT resulted in no decrease in heart attacks in older women with heart disease. A few years later, the WHI study also found that taking estrogen alone (for women without a uterus) resulted in increased risk for stroke and blood clots and no improvement in heart disease.
Doctors now recommend that women take HRT only when absolutely necessary to control menopausal symptoms in the lowest possible doses, for the shortest time possible. The WHI is continuing to follow the participants to determine when and if the risks decline after stopping HRT.
This question and answer was part of the OncoLink Brown Bag Chat Series. View the entire Cancer Risk & Prevention Webchat transcript.